Hail, Clarke
- When
- May 6, 2:30 PM CST to 2:32 PM CST
- Where
- Clarke County, 2 mi S of Grove Hill
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 31.671, -87.780
A severe thunderstorm produced nickel sized hail around Grove Hill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm produced nickel sized hail around Grove Hill.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 6, 4:49 AM CST, 9 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 549 AM CDT WED MAY 6 2009 .SHORT TERM TODAY AND TONIGHT...A LARGE MCS OVER SOUTHERN ARKANSAS AND NORTHERN MISSISSIPPI SHOULD SLOWLY DECREASE DURING THE MID MORNING HOURS TODAY. THIS COMPLEX WILL MOVE SOUTHEAST AND CREATE AN OUTFLOW BOUNDARY LATE THIS MORNING AND EARLY THIS AFTERNOON. THIS BOUNDARY WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. IT APPEARS THE BOUNDARY WILL SET UP OVER THE FAR NORTHERN ZONES...MAINLY WELL NORTH OF HWY 84. WILL ALSO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN OUR NORTHERN ZONES AS WELL. WENT ABOVE MAV GUIDANCE FOR POPS (CLOSER TO THE MET NUMBERS) FOR THE INTERIOR ZONES SINCE IT WILL BE IN THE VICINITY OF THE BOUNDARY...BETTER INSTABILITY...AND THE HIGHER PW VALUES. ALSO WITH INCREASE CLOUD COVER AND INCREASED CONVECTION...HAVE LOWERED MAX TEMPERATURES TODAY. WENT WITH MAV GUIDANCE FOR MAX TEMPS AND POPS IN THE COASTAL ZONES DUE TO LESS CLOUDS AND CONVECTION EXPECTED. HAVE INCREASED POPS TONIGHT AREA WIDE BUT HIGHER OVER THE INTERIOR ZONES...FOR ANY LINGERING EVENING STORMS AND AS THE BOUNDARY SAGGING SOUTH TOWARDS THE COAST LATE TONIGHT/EARLY THURSDAY MORNING. POPS MAY HAVE TO BE FURTHER INCREASED LATE NIGHT AS ANOTHER MCS MAY DEVELOP THIS EVENING TO OUR NORTHWEST AND MOVE SOUTHEAST OVERNIGHT TONIGHT THROUGH OUR NORTHWEST ZONES. WILL LET THE DAY SHIFT FINE TUNE. /04 .LONG TERM THURSDAY THROUGH TUESDAY...WHAT EVOLVES IN THE MESOSCALE... ALONG WITH DEGREES OF UNCERTAINTIES REGARDING SUCH...WILL KEEP THE FORECAST INTERESTING AS WE START THE MEDIUM RANGE WITH REGARD TO THE PLACEMENT/TIMING OF WET WEATHER. FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF HIGH LEVEL WEST/NORTHWEST FLOW ON THU...WHICH SUPPORTS THE SOUTHEASTWARD PROPAGATION OF RAIN COOLED BOUNDARIES FROM ANY NOCTURNAL (WEDNESDAY NIGHT) CONVECTIVE SYSTEMS FORMING OVER EASTERN ARKANSAS AND NORTHERN MISSISSIPPI...WHERE FRONTAL ZONE LINGERS. WITH PRECIPITABLE WATERS >1.5 INCHES BEING ADEQUATE ALONG WITH A DESTABILIZING AIRMASS...PRESENCE OF MESOSCALE BOUNDARIES SUPPORTS CONVECTIVE INITIATION AND A POTENTIALLY ACTIVE DAY ON THU. THERE IS A POTENTIAL OF SOME SEVERE STORMS AS WELL. CONSIDERING MOISTURE/LIFT AND INSTABILITY...THE OFFICIAL FORECAST WILL LEAN CLOSER TO THE MET MOS POP GUIDANCE FOR THU. THE INITIAL FRONTAL ZONE OVER THE MID SOUTH LOOKS TO WASHOUT IN THE SYNOPTIC SCALE SOUTHERLY FLOW LATE IN THE WEEK...BEING REPLACED WITH YET ANOTHER FRONTAL ZONE THAT BECOMES ALIGNED FROM THE MID ATLANTIC INTO NORTHEAST TEXAS SAT/SUN. AS THE ONE WE CURRENTLY HAVE TO OUR NORTH...THIS NEXT FRONT LOOKS TO HAVE A SIMILAR BEHAVIOR...BEING A FOCUS FOR CONVECTIVE SYSTEMS RIDING EASTWARD ACROSS THE MID SOUTH THIS WEEKEND. WILL LIKELY BE SEEING MORE INFLUENCE OVER THE FORECAST AREA THIS WEEKEND FROM SOUTHEASTWARD PROPAGATING RAIN COOLED...MESOSCALE BOUNDARIES THAT ARE DEPOSITED BY STORMS ROLLING EASTWARD ACROSS THE SOUTHERN STATES. THESE BOUNDARIES CAN PROVIDE A FOCUS FOR TSTMS DURING THE HEAT OF THE DAY. WENT WITH THE EXTENDED RANGE MOS GUIDANCE POPS SAT-MON AS WE CANNOT GET OVERLY SPECIFIC ON HOW THE MESOSCALE PLAYS OUT THIS FAR OUT. WILL CONTINUE WITH A SMALL CHANCE OF TSTMS TUE. AS FAR AS TEMPERATURES...MID/UPPER 60S ON AVERAGE FOR LOWS AND HIGHS IN THE MID/UPPER 80S. CANNOT RULE OUT A FEW AREAS SEEING DAILY HIGHS BREAKING THE 90 DEGREE MARK. SUMMER IS HERE. /10 && .AVIATION...A LIGHT TO MODERATE SOUTHERLY SURFACE WIND WILL CONTINUE ACROSS THE AREA THROUGH EARLY THURSDAY. MVFR AND IFR CONDITIONS EXPECTED THROUGH 14Z TODAY FOR PATCHY FOG AND LOW CEILINGS. VFR CONDITIONS SHOULD PREVAIL AROUND 15Z. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TODAY AND TONIGHT ALONG A BOUNDARY TO THE NORTH OF THE TAF SITES. THIS CONVECTION SHOULD REMAIN NORTH OF THE TAF SITES THROUGH 12Z THURSDAY. /04 && .MARINE...SOUTH TO SOUTHWEST WINDS WILL CONTINUE THROUGH THE WEEKEND AS HIGH PRESSURE REMAINS CENTERED OFF THE MID ATLANTIC COAST. ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED THROUGH LATE FRIDAY. && .FIRE WEATHER...NO HEADLINES. A MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE REGION THROUGH THE MIDDLE OF THE WEEK. THE ENVIRONMENT REMAINS UNSETTLED WITH A BIT MORE COVERAGE OF SHOWERS AND THUNDERSTORMS POSSIBLE OVER THE NORTHERN ZONES TODAY THROUGH THURSDAY. /10 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 86 70 87 68 / 20 20 30 10 PENSACOLA 84 71 85 69 / 10 20 20 10 DESTIN 80 72 81 71 / 10 20 20 10 EVERGREEN 84 67 87 66 / 50 30 40 10 WAYNESBORO 85 69 87 67 / 40 40 40 20 CAMDEN 87 68 87 67 / 60 50 40 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE MOBILE AL 600 AM CDT WED MAY 6 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-071200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 600 AM CDT WED MAY 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. A FRONTAL BOUNDARY REMAINS WEST AND NORTHWEST OF THE AREA...WHICH KEEPS THE NORTHERN GULF COAST IN A FAVORABLE AREA FOR THUNDERSTORMS TO DEVELOP TODAY. A DISTURBANCE HIGH IN THE ATMOSPHERE WILL SLIDE SOUTHEAST ACROSS THE SOUTHERN UNITED STATES TODAY. AS THIS FEATURE ENCOUNTERS A MOIST ENVIRONMENT THAT BECOMES MORE UNSTABLE DURING THE DAY...COVERAGES OF SHOWERS AND THUNDERSTORMS ARE FORECAST TO INCREASE. A SLIGHT RISK OF SEVERE WEATHER TODAY IS POSSIBLE GENERALLY NORTHWEST OF INTERSTATE 65 AND NORTH OF THE COAST. A MODERATE ONSHORE WIND WILL CREATE HAZARDOUS CONDITIONS FOR SMALL MARINE CRAFT TODAY...AS WELL AS BRING AN INCREASED RISK OF RIP CURRENTS ALONG AREA BEACHES. DUE TO RECENT HEAVY RAINFALL AMOUNTS...SEVERAL AREA RIVERS WILL CONTINUE TO EXPERIENCE MINOR FLOODING IN THE NEAR TERM. ANOTHER ROUND OF THUNDERSTORMS COULD APPROACH THE INTERIOR OF SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA LATER TONIGHT. THE RISK OF SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. AT THIS TIME...THE OVERALL RISK FOR SEVERE WEATHER IS LOW BUT STILL CAN OCCUR...ON AN ISOLATED BASIS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER MAY BE REQUIRED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1046 AM CDT WED MAY 6 2009 ALZ051-061630- CHOCTAW- 1046 AM CDT WED MAY 6 2009 ...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW COUNTY... AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CYRIL...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... PUSHMATAHA...YANTLEY...LISMAN...CROMWELL AND HALSELL THROUGH 1130 AM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1118 AM CDT WED MAY 6 2009 ALZ053-054-061700- CLARKE-WILCOX- 1118 AM CDT WED MAY 6 2009 ...A STRONG THUNDERSTORM WILL AFFECT CLARKE AND WILCOX COUNTIES... AT 1118 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROUNDHILL...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... SHAWNEE...SUNNY SOUTH...PINE HILL...KIMBROUGH AND SHEPPARD THROUGH NOON CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1201 PM CDT WED MAY 6 2009 ALZ054-061730- WILCOX- INCLUDING THE CITIES OF...CAMDEN... 1201 PM CDT WED MAY 6 2009 ...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY... AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR YELLOW BLUFF...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... ROCKWEST...CAMDEN...CANTON BEND...BOYKIN AND ESTELLE THROUGH 1230 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1204 PM CDT WED MAY 6 2009 ALZ051-052-MSZ067-061745- WASHINGTON-CHOCTAW-WAYNE- 1204 PM CDT WED MAY 6 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON...SOUTHERN CHOCTAW AND EASTERN WAYNE COUNTIES... AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DENHAM...MOVING EAST AT 20 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... GRETNA...AQUILLA...ISNEY...HEALING SPRINGS AND MILLRY THROUGH 1245 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1210 PM CDT WED MAY 6 2009 ALZ051-053-061800- CLARKE-CHOCTAW- 1210 PM CDT WED MAY 6 2009 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLARKE AND SOUTHERN CHOCTAW COUNTIES... AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF SOUWILPA...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BARRYTOWN...CHAPPELL HILL...WOMACK HILL...LOU...WEST BEND AND ARARAT THROUGH 100 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 153 PM CDT WED MAY 6 2009 ALZ054-061930- WILCOX- 153 PM CDT WED MAY 6 2009 ...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY... AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF WATSONVILLE...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... DARLINGTON...CALEDONIA...RUTHVEN...PINE APPLE AND ALLENTON THROUGH 230 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT WEDNESDAY EVENING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
The Mobile radar (KMOB), 119 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173992.